Colorado, 2008

Hail in Colorado, June 1, 2008

June 1, 2008 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced large hail, up to the size of nickels, in Sedgwick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to the size of nickels, in Sedgwick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 1, 2:16 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 1, 2:16 PM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
316 PM MDT SUN JUN 01 2008

.SHORT TERM...DEW POINTS DROPPING A BIT ACROSS THE URBAN CORRIDOR
WITH THE SOUTHEASTERLY BOUNDARY LAYER FLOW.  THEY ARE STILL IN THE
40S F HOWEVER.  JET ASSOCIATED CIRRUS SEEM TO BE RETARDING CUMULUS
DEVELOPMENT ACROSS MOST OF THE FORECAST AREA AT THIS TIME.  LAPS
DATA IS SHOWING THE CIN SLOWLY DECREASING BUT STILL AROUND IN MANY
AREAS.  THE QG VERTICAL VELOCITY FIELDS KEEP UPWARD MOTION OVER THE
FORECAST AREA OVERNIGHT.  WITH THE MOISTURE...BOUNDARY LAYER
FLOW...AND SHEAR PROFILE IN MIND WILL LEAVE THE FIRST PERIODS GOING
FORECAST PRETTY MUCH IN TACT.  MAY KEEP THE PATCHY FOG ONLY FOR THE
MORE EASTERN ZONES OF THE PLAINS.  MODELS HAVE THE UPPER RIDGE AXIS
EAST OF THE FORECAST AREA AFTER 06Z TONIGHT. THE FLOW ALOFT ON
MONDAY IS SOUTHWESTERLY.  THERE IS WEAK UPWARD MOTION ON THE QG
VERTICAL VELOCITY FIELDS FOR MONDAY.  THE BOUNDARY LAYER FLOW IS
MOSTLY ALL DOWNSLOPING ON MONDAY.  THE FAR NORTHEAST CORNER STILL
HAS EASTERLY FLOW.  FOR MOISTURE...THE NAM HAS MOST OF THE FORECAST
AREA PRETTY DRY ON MONDAY.  DEW POINTS ARE MAINLY IN THE 30S
F...WITH THE FAR NORTHEAST CORNER IN THE LOWER 60S F.  BOTH MODELS
HAVE THE THETA-E AXIS ALONG AND EAST OF THE COLORADO BORDER ON
MONDAY.  THERE IS LITTLE CAPE FOR MOST OF THE FORECAST AREA...SAVE
THE NORTHEAST CORNER.  QPF IS QUITE SPARSE.  WILL LEAVE POPS OUT FOR
MUCH OF THE DAY IN MOST AREAS...JUST SOME MINOR POPS IN THE CORNER.
FOR TEMPERATURES...MONDAYS HIGHS ARE 0-1.5 C WARMER THAN CURRENT
READINGS.

.LONG TERM...SOME MOISTURE STILL ADVERTISED OVER THE NORTHEAST
CORNER OF THE STATE MONDAY NIGHT WHICH WILL KEEP THREAT OF
SHOWERS/STORMS IN THE FORECAST.  AT THIS TIME...LOOKS LIKE BEST
CHANCE WILL BE CONFINED TO THE NORTHEAST CORNER WHERE
MOISTURE/INSTABILITY IS HIGHER...BUT CANT TOTALLY RULE OUT AN
ISOLATED STORM IN/NEAR THE MOUNTAINS AND FRONT RANGE WITH OUTFLOW
BOUNDARY INTERACTION DURING THE COURSE OF THE EVENING.

ON TUESDAY...A WEAK UPPER LEVEL WAVE IS ADVERTISED TO CLIP THE AREA.
MOISTURE MAY STILL BE LIMITED...BUT A BIT BETTER THAN MONDAY AS LOW
LEVEL FLOW TURNS MORE NORTHEASTERLY.

BEST CHANCE OF SIGNIFICANT WEATHER IS STILL SHAPING UP FOR WEDNESDAY
AFTERNOON AND NIGHT AS UPPER LEVEL TROUGH MOVES INTO THE REGION.
SURFACE PRESSURE FALL SHOULD CENTER OVER SOUTHEAST COLORADO
RESULTING IN STRONGER EAST/SOUTHEAST FLOW.  THIS WILL SET THE STAGE
FOR HIGHER DEWPOINTS AND INSTABILITY...AND STRONGER WIND SHEAR AS
100+ KT UPPER LEVEL JET DIVES TOWARD THE 4 CORNERS AREA.  THIS WILL
ALSO INCREASE THE LARGE SCALE VERTICAL MOTION WITH SOME VERY
IMPRESSIVE Q-G VERTICAL VELOCITY NUMBERS CONSIDERING ITS JUNE.
CURRENT THINKING RIGHT NOW IS THAT MOST OF NORTHEAST COLORADO WILL
BE IN MOIST SECTOR AND JUST NORTH OF WARM FRONT/DRYLINE...ADDING TO
THE SEVERE WEATHER THREAT.  HAVE BUMPED UP POPS A BIT MORE FOR THE
WEDNESDAY AFTERNOON AND NIGHT PERIOD.

THURSDAYS PRECIP CHANCES WILL HINGE ON SPEED OF THE UPPER LEVEL
TROUGH.  BY THURSDAY NIGHT AND FRIDAY...THINGS SHOULD BE DRYING AND
STABILIZING WITH STRONG SUBSIDENCE MOVING IN BEHIND THE TROUGH
AXIS.  THIS WILL LEAD TO DRY AND WARMER CONDITIONS BY FRIDAY AND
SATURDAY.  WILL INCLUDE A SLIGHT CHANCE OF STORMS BY SUNDAY AS SOME
MOISTURE RETURNS UNDER SOUTHWEST FLOW ALOFT.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS.  A
THUNDERSTORM THIS EVENING COULD PRODUCE HAIL AND STRONG WIND GUSTS.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
RJK/BARJENBRUCH
Hazardous weather outlook, Jun 1, 9:47 AM MST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT SUN JUN 01 2008

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT SUN JUN 01 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MOST OF THE
PLAINS.  THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
OVER THE FOOTHILLS.  SOME OF THE STORMS OVER THE PLAINS COULD BECOME
SEVERE WITH LARGE HAIL...WIND GUSTS AT OR ABOVE 60 MPH...AND EVEN A
FEW TORNADOES.  THE THUNDERSTORMS WILL CONTINUE WELL INTO THE LATER
EVENING HOURS OVER THE EASTERN HALF OF THE PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY THROUGH THURSDAY.  THE MAIN THREAT FOR ORGANIZED SEVERE WEATHER
WILL OCCUR WEDNESDAY AND WEDNESDAY NIGHT AS AN UPPER LEVEL STORM
SYSTEM MOVES TOWARD COLORADO AND AMPLE LOW LEVEL MOISTURE SPREADS
BACK ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER ALL THE PLAINS.

RJK/BARJENBRUCH

The radar

The North Platte radar (KLNX), 178 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sedgwick

When
June 1, 7:00 PM MST
Where
Sedgwick County, 4.66 mi SE of Julesburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.930, -102.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101669.